Dabigatran, a novel oral anticoagulant, is a direct thrombin inhibitor and is being increasingly used owing to the advantage of dosing without the need for laboratory monitoring. While extensive skin necrosis is known to be associated with oral anticoagulants such as warfarin and factor Xa inhibitors, dabigatran toxicity typically manifests with bleeding, especially in the elderly. We describe a 70-year-old woman who was prescribed dabigatran for the treatment of unprovoked deep venous thrombosis. She developed bleeding diathesis along with extensive skin necrosis and acute kidney injury shortly after commencing the drug. Haemodialysis was given in view of dabigatran toxicity and complications of kidney dysfunction which resolved promptly over a week. However, the patient succumbed to severe sepsis from secondary skin infections. It is crucial to closely monitor for signs of dabigatran toxicity, especially in the elderly patients.
- acute renal failure
- venous thromboembolism
Statistics from Altmetric.com
Contributors APR, RA, NA and JB: patient management and clinical decision. APR and JB: manuscript writing, editing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.